A case report on over-replacement of oral calcium supplements causing acute pancreatitis

Ann R Coll Surg Engl. 2014 Jan;96(1):94E-95E. doi: 10.1308/003588414X13824511650056.

Abstract

A 42-year-old female teetotaller presented via the accident and emergency department with a 2-day history of vomiting and upper abdominal pain. She was diagnosed with acute pancreatitis. The aetiology of the pancreatitis was identified as hypercalcaemia secondary to oral calcium supplementation. The hypercalcaemia was corrected by stopping calcium supplements and aggressive fluid resuscitation. A thorough literature search did not show any case reports in which the aetiology of pancreatitis was oral calcium supplement over-replacement.

Publication types

  • Case Reports

MeSH terms

  • Acute Disease
  • Administration, Oral
  • Adult
  • Calcium, Dietary / administration & dosage
  • Calcium, Dietary / adverse effects*
  • Dietary Supplements / adverse effects*
  • Female
  • Humans
  • Hypercalcemia / etiology*
  • Pancreatitis / etiology*

Substances

  • Calcium, Dietary